Hail, Belmont
- When
- July 21, 7:20 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -80.900
A trained spotter reported golf ball size hail in ST. Clairsville.
Scattered severe thunderstorms developed once again ahead of a slow moving cold front across eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed once again ahead of a slow moving cold front across eastern Ohio, western Pennsylvania, and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 1:36 PM EST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 236 PM EDT MON JUL 21 2008 .SYNOPSIS... LOW PRESSURE WILL AFFECT THE REGION INTO WEDNESDAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS FOR THE LAST HALF OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NW PA CLOSE TO THE SURFACE FRONTAL BOUNDARY...AND ACROSS EASTERN OHIO IN ADVANCE OF A SHORTWAVE. AS THE WAVE CONTINUES TO APPROACH...THE CONVECTIVE ACTIVITY WILL SPREAD SOUTH AND EAST ACROSS SW PA AND POINTS SOUTH BY LATE THIS AFTN. WITH SUFFICIENT DEEP LAYER SHEAR...A FEW STORMS COULD PRODUCE GUSTY/LOCALLY SEVERE WIND GUSTS THROUGH THIS EVENING. ACTIVITY WILL DECREASE OVERNIGHT WITH AREAS OF LOW CLOUDS/FOG IN THE VALLEYS BY SUNRISE. THE NEXT WAVE WILL CROSS THE AREA TUESDAY...BRINGING THE NEXT ROUND OF SCATTERED SHWRS/TSTMS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... THE UPPER LEVEL LOW WILL CROSS THE LOWER GREAT LAKES TUESDAY NIGHT/WEDNESDAY. WITH THE SURFACE BOUNDARY MOVING TO THE SOUTH...THINK PRECIP COVERAGE WILL DECREASE...ENDING ACROSS OHIO AND NW PA WEDNESDAY...AND ACROSS THE RIDGES WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY FOR DRY AND SEASONABLY COOL CONDITIONS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL BRING DRY WEATHER AND COOLER TEMPERATURES THROUGH FRIDAY. ANOTHER SERIES OF VORTICITY MAXES ROTATE INTO THE EASTERN LONG WAVE POSITION OVER THE WEEKEND. 12Z GFS AND 00Z ECMWF COMING INTO BETTER AGREEMENT ON FRONTAL TIMING LATE SATURDAY WITH POSSIBILITY OF SECONDARY IMPULSE ON SUNDAY. WILL KEEP CHANCE OF SHOWERS THROUGH THE WEEKEND WITH BEST CHANCE SATURDAY AFTERNOON AND EVENING. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CLOUD TOPS CONTINUE TO WARM ON THE AREA OF THUNDERSTORMS IN NORTHWEST OHIO. HOWEVER SOME CONVECTION IS BREAKING OUT AHEAD OF THE ORIGINAL AREA OF THUNDERSTORMS. NEW COMPLEX BLOSSOMING IN SOUTHERN INDIANA WILL LIKELY BLOCK MOISTURE FOR NORTHERN AREA AND LIMIT SEVERITY OF STORMS TO THE NORTH. SCATTERED NORTHERN TSTMS ARE BREAKING OUT AHEAD OF THE NORTHERN AREA AND HAVE PLACED 2-3 HOUR PERIOD OF THUNDERSTORMS WITH IFR CONDS AND GUSTS TO 40KTS IN ALL TERMINALS THIS EVENING. EXPECT TSTMS TO REACH ZZV AROUND 19Z... WESTERN PA BORDER AROUND 21Z...LBE-DUJ LINE BY 23Z. CONDITIONS LOWERING TO MVFR VISIBILITY AFTER 06Z AND IFR CIGS AND VISIBILITIES AROUND SUNRISE. CONDITIONS IMPROVING TO VFR 15-16Z. ANOTHER VORT MAX ROTATING THROUGH THE FLOW WILL BRING ANOTHER ROUND OF THUNDERSTORMS LATE TUES AND TUESDAY NIGHT. THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING AT EASTERN TERMINALS...OTHERWISE DRY CONDITIONS THROUGH FRIDAY WITH MORNING FOG POSSIBLE WEDNESDAY AND THURSDAY. NEXT FRONT APPROACHES REGION LATE SATURDAY WITH CHANCE OF THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 416 AM EDT MON JUL 21 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-220830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 416 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS WHICH MAY BE SEVERE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AND ISOLATED STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 606 PM EDT MON JUL 21 2008 OHZ040-041-212245- CARROLL OH-COLUMBIANA OH- 606 PM EDT MON JUL 21 2008 ...THUNDERSTORMS MOVING THROUGH COLUMBIANA AND CARROLL COUNTIES... AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF SALEM...MOVING EAST AT 27 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BEAVER CREEK STATE PARK...COLUMBIANA...EAST PALESTINE...EAST ROCHESTER...GUILFORD LAKE STATE PARK...HOMEWORTH...LEETONIA... LISBON...MILLPORT...SALEM. WINDS MAY GUST TO 40 MPH. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 651 PM EDT MON JUL 21 2008 OHZ057-058-068-212345- GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 651 PM EDT MON JUL 21 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... NOBLE...MUSKINGUM AND GUERNSEY... AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER EAST FULTONHAM...MOVING EAST AT 59 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BELLE VALLEY...BLUE ROCK STATE PARK...CALDWELL...CANNELVILLE... CHANDLERSVILLE...CUMBERLAND...DUDLEY...DUNCAN FALLS...EAST FULTONHAM...HIGH HILL...PHILO...RURALDALE...SARAHSVILLE... SUMMERFIELD AND WOLF RUN STATE PARK THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS AROUND 30 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 654 PM EDT MON JUL 21 2008 PAZ007-008-015-220000- CLARION PA-MERCER PA-VENANGO PA- 654 PM EDT MON JUL 21 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...CLARION AND MERCER... AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF STONEBORO... MOVING EAST AT 29 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLINTONVILLE...EMLENTON...KENNERDELL...KNOX...MERCER...MOUNT PLEASANT...OAKLAND...STONEBORO...VAN...IRON CITY...ALUM ROCK... ARTHURS...ASTRAL...BARKEYVILLE AND BARRS CORNERS THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS BETWEEN 30 AND 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 715 PM EDT MON JUL 21 2008 OHZ041-PAZ020-021-029-WVZ001-220015- ALLEGHENY PA-BEAVER PA-COLUMBIANA OH-HANCOCK WV-WASHINGTON PA- 715 PM EDT MON JUL 21 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...WASHINGTON...ALLEGHENY...BEAVER AND HANCOCK... AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER EAST LIVERPOOL...MOVING EAST AT 34 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS AROUND 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALIQUIPPA...ALLISON PARK...BESSEMER...BLACKHAWK...CARNEGIE... DOWNTOWN PITTSBURGH...ECONOMY BORO...FOX CHAPEL...FRANKLIN PARK... HARSHAVILLE...IMPERIAL...LEECHBURG...MCKEES ROCKS...MCKEESPORT AND MONROEVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 743 PM EDT MON JUL 21 2008 OHZ049-050-059-WVZ003-220045- BELMONT OH-HARRISON OH-JEFFERSON OH-OHIO WV- 743 PM EDT MON JUL 21 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BELMONT...HARRISON...JEFFERSON AND OHIO... AT 741 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF PIEDMONT...MOVING SOUTHEAST AT 43 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADENA...BELLAIRE...BRIDGEPORT...CADIZ...CLENDENING...DILLONVALE... FLUSHING...JUG RUN...MARTINS FERRY...NEW ATHENS...PIEDMONT... RAYLAND...SAINT CLAIRSVILLE...TILTONSVILLE AND YORKVILLE THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS BETWEEN AROUND 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported golf ball size hail in ST. Clairsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126173.